Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Topeka, KS

June 22, 2019Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 22, 2019, 6:54 PM CDT for Jefferson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 6:54 PM CDT (23:54 UTC)
Expired
Jun 22, 2019, 11:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS53 KTOP 222354
FFWTOP
KSC087-230400-
/O.NEW.KTOP.FF.W.0037.190622T2354Z-190623T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
654 PM CDT Sat Jun 22 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Jefferson County in northeastern Kansas...

* Until 1100 PM CDT.

* At 653 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Valley Falls, Ozawkie, Nortonville and Winchester. 

Additional rainfall amounts of one to two inches are possible in the 
warned area as additional storms move through.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3923 9559 3942 9559 3942 9518 3922 9518

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:39 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 22, 6:39 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Sat Jun 22 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 329 PM CDT Sat Jun 22 2019

Main concern this afternoon and evening will be convection rapidly
developing across the area. Latest satellite trends show building
cumulus along a frontal boundary across central Kansas as well as a
northward moving warm front across east central Kansas. These were
developing in areas of deep moisture convergence, especially just
north of the surface low in south central Kansas. Good deep moisture
advection was occurring across eastern Kansas at 19Z and surface dew
points have risen into the mid and upper 70s across east central
Kansas. The atmosphere was becoming increasingly unstable with
SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective
shear of 30 to 45 kts was observed with the highest across north
central Kansas. Some backing of the low level winds in central and
north central Kansas will locally enhance low level helicity so
cannot rule out an isolated tornado.

Also along with the severe threat of winds and hail will be locally
heavy rainfall potential. As stated above good deep moisture flux
into eastern Kansas will make for efficient precipitation potential
where storms could quickly produce 1 to 2 inches of rainfall.
precipitable water values look to rise to near 1.8 inches across the
area. Expect one round this evening and then a second toward sunrise
from an MCS from western Kansas. Given the amount of moisture
expected have decided to issue a flash flood watch for much of the
area through 1 PM Sunday. May need to possibly extend parts of east
central Kansas longer depending on where the frontal boundary is
located. Overall severe threat could be minimized if morning
convective debris limits destabilization in the afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 329 PM CDT Sat Jun 22 2019

Majority of the active convection should be well east and southeast
of the area by Sunday evening.  Axis of short-wave trough still
upstream by 00Z Monday with strengthening upper-level jet rotating
northeastward toward eastern Nebraska by 06z Monday.  Significant
westerly component to low-level winds Sunday evening, but appears
enough lingering modest instability could be in place for some
scattered evening convection, primarily across northeast and east-
central Kansas.

Seasonably cool and dry day for Monday.  Increasingly moist and
conditionally unstable air begins to return Monday night.  Despite
decent low-level theta-e advection, soundings look generally
unsupportive of convection until later Tuesday.  By that time,
typical summer airmass in place with abundant CAPE and only limited
convective inhibition, but also not much in the way of any
substantial source of initiation.  GFS does kick out some modest QPF
late Tuesday. There may be a very weak boundary near KS/NE border
then, and going forecast has this well-covered with low-chance PoPs.

Wed-Fri look more like summer with slowly rising mid-level heights
and weakening flow. Could be some isolated late-afternoon/early-
evening thunderstorm activity as mid-level temps don't become
prohibitively warm through the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 635 PM CDT Sat Jun 22 2019

Clusters of TSRA are expected to continue at or in vicinity of
terminals throughout the overnight period. Highest confidence
in reduced categories is through 06Z before the first wave exits
eastward. Short term models are trying to lift another wave of
TSRA during the morning period, but there is still some
uncertainty with coverage. Behind the departing sfc trough, light
southerly winds veer towards the southwest towards the end of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ010>012-
022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...Manion
AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Jun 22 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are expected this afternoon and tonight. These storms may
become severe with large hail and damaging winds. In addition,
heavy rainfall could result in flash flooding and a flash flood
watch is in effect for much of the area. A tornado cannot be
ruled out this afternoon and evening.

Flooding along several rivers will continue into next week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of severe storms is possible Sunday along with
locally heavy rainfall in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 22, 5:40 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
540 PM CDT Sat Jun 22 2019

KSZ011-023-024-222315-
Pottawatomie-Jackson-Nemaha-
540 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATOMIE...SOUTHERN NEMAHA
AND WESTERN JACKSON COUNTIES UNTIL 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Havensville to 4 miles
northeast of Manhattan. Movement was northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wamego, Westmoreland, Blaine, Onaga, St. George, Emmett, Louisville,
Circleville, Corning, Soldier, Havensville, Goff and Wheaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

LAT...LON 3927 9588 3918 9651 3946 9656 3957 9628
      3957 9624 3958 9624 3973 9584
TIME...MOT...LOC 2240Z 219DEG 8KT 3947 9604 3923 9652

Skow
Local storm report, Jun 22, 5:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 SE NORTONVILLE        39.39N 95.31W
06/22/2019  E70 MPH          JEFFERSON          KS   EMERGENCY MNGR

            60- 70 MPH WIND GUSTS ON US 59 AT ROGERS
            ROAD.

&&

JP
Local storm report, Jun 22, 6:10 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HEAVY RAIN       1 W OZAWKIE             39.23N 95.49W
06/22/2019  E1.50 INCH       JEFFERSON          KS   PUBLIC

            1.5 INCHES IN 30 MINUTES.

&&

SMB
Local storm report, Jun 22, 6:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     OZAWKIE                 39.23N 95.47W
06/22/2019                   JEFFERSON          KS   EMERGENCY MNGR

            1 TO 2 INCH TREE LIMBS DOWN. DELAYED REPORT.

&&

JP
Special weather statement, Jun 22, 6:46 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 PM CDT Sat Jun 22 2019

KSZ022-023-036>038-230015-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
646 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS...WESTERN WABAUNSEE AND CENTRAL POTTAWATOMIE
COUNTIES UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking winds surging out from
thunderstorms along a line extending from 3 miles southwest of
Olsburg to 7 miles southeast of Ogden to near White City. Movement
was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Manhattan, Wamego, Alma, Westmoreland, St. George, White City, Alta
Vista, Dwight, McFarland, Belvue, Louisville, Tuttle Creek Lake and
Volland.

This includes Interstate 70 between mile markers 307 and 330.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3946 9618 3919 9616 3877 9639 3880 9682
      3899 9668 3938 9671
TIME...MOT...LOC 2345Z 243DEG 30KT 3939 9665 3903 9661 3883 9675

Skow
Local storm report, Jun 22, 6:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     3 ENE KEATS             39.23N 96.65W
06/22/2019  E60 MPH          RILEY              KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:22 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 21, 7:53 PM CDTFlash Flood WarningTOPMarshall, Nemaha4 hr
Jun 21, 8:04 PM CDTRiver Flood WarningTOPCloud51 hr
Jun 21, 8:22 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 21, 8:27 PM CDTTornado WarningTOPMarshall, Nemaha33 min
Jun 21, 8:55 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie39 min
Jun 21, 9:16 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie44 min
Jun 21, 9:53 PM CDTSpecial Weather StatementTOPJackson37 min
Jun 21, 11:55 PM CDTAreal Flood WarningTOPMarshall, Nemaha6 hr
Jun 22, 4:57 AM CDTSpecial Weather StatementTOPWashington33 min
Jun 22, 12:53 PM CDTRiver Flood WarningTOPRepublic11 hr
Jun 22, 3:38 PM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more23 hr
Jun 22, 4:34 PM CDTSpecial Weather StatementTOPShawnee26 min
Jun 22, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 22, 4:52 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa38 min
Jun 22, 5:09 PM CDTRiver Flood WarningTOPMarshall, Washington31 hr
Jun 22, 5:22 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa45 min
Jun 22, 5:40 PM CDTSpecial Weather StatementTOPPottawatomie35 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee50 min
Jun 22, 6:07 PM CDTFlash Flood WarningTOPJackson, Nemaha, Pottawatomie4 hr
Jun 22, 6:15 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley45 min
Jun 22, 6:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
Jun 22, 6:21 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa4 hr
Jun 22, 6:46 PM CDTSpecial Weather StatementTOPPottawatomie29 min
Jun 22, 6:49 PM CDTSevere Thunderstorm WarningTOPJefferson27 min
Jun 22, 6:52 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee53 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.